Texas, 2019

Damaging Winds in Texas, September 20, 2019

September 20, 2019 · NWS AMA · 2 events in 1 county or zone

A short line of thunderstorms developed during the evening along a surface low pressure trough near the New Mexico state line. Strong winds were reported as the storms reached Hereford in the southwest Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A short line of thunderstorms developed during the evening along a surface low pressure trough near the New Mexico state line. Strong winds were reported as the storms reached Hereford in the southwest Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 20, 5:18 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Sep 20, 5:18 PM CST, 4 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
618 PM CDT Fri Sep 20 2019

.AVIATION...
Some isolated thunderstorms may affect the western and southern
Texas Panhandle this evening. At this point, DHT looks to have the
best chance of thunderstorms, so have inserted a tempo group
there. Did not mention thunderstorms at this time in AMA as storms
may not make it before they dissipate. Low clouds in the MVFR
range are expected to develop overnight at all sites. In fact, AMA
may have a brief bout of IFR conditions around sunrise. Low clouds
will slowly dissipate or lift through the morning on Saturday.
Gusty southerly winds will decrease, but then they will increase
again by Saturday afternoon.

&&

.PREV DISCUSSION... /Issued 350 PM CDT Fri Sep 20 2019/

DISCUSSION...

Highlights for this forecast discussion include our rain chances
today/tonight and into parts of the weekend. Sunday could end up
mostly dry outside of eastern parts of the Panhandles, and this is
likely the biggest change in the forecast from the previous
package. Rain chances will continue as we head into next week, but
the middle of the week (Wed/Thur) has some uncertainty regarding
overall chances for the Panhandles. There is a signal for
thunderstorms across the region, but this will be heavily
influenced by the track/timing of an upper level low and available
moisture. Overall, pretty good model agreement exists from now
through Tuesday. Severe weather is possible each day with our
rainfall chances through the weekend, and not so much to start
early next week.

Upper level low currently making its way out of the Great Basin
Region is helping produce some larger scale lift associated with a
very subtle shortwave over eastern New Mexico as showers continue
this afternoon. Modest moisture seen in precipitable water values
should allow for weak showers to continue through early parts of
the afternoon. The big question is whether or not the atmosphere
has been worked over too much. We have low to mid 60 dewpoints
across much of the forecast area, but cloud cover has kept
temperatures in the 70s for a good portion of the day. We are
starting to see 80s across some areas as of lately. Cloud tops
are starting to cool south across Lubbock's forecast area ahead of
the shortwave, where thunderstorm development is ongoing. Most of
the stronger storms should stay south of the Amarillo area today.
Effective bulk shear is strong later today with values around
35-45 knots across southern/western parts of the forecast area. ML
CAPE values around 1500-2000 J/kg are possible in this same area
with LCL height around 1000m in the south. These low LCL heights
are especially concerning in the south where Sfc-1km helicity
values are forecast around 100- 150 m2/s2. One limiting factor is
lapse rates today which are not that impressive, especially later
in the afternoon and evening hours, and the fact we lack surface
convergence today across the Panhandles. Our window of
opportunity is shrinking as the afternoon hours pass by, but
certainly all hazards are in play today with any thunderstorms
that do develop. Mostly likely outcome is the convection to the
south will move into southeastern parts of the Texas Panhandle
late this afternoon and through parts of the overnight hours.

Tomorrow will be dependent on how far south surface features will
transition/develop and how we recover. Better dynamics may end up
being north of the forecast area. However, if a remnant boundary
from convection tonight is around we could certainly see
thunderstorms and severe weather Saturday. In other words,
synoptic features may favor the north/northeast, and mesoscale
features such as outflow boundaries may influence thunderstorms to
the east/southeast...or both outcomes. Upper level jet location
may also help influence convection with the right entrance region
creating divergence aloft over northern parts of the forecast
area. Nearly the entire forecast area is in play Saturday,
favoring central and eastern parts. Modest cape and shear is
forecast. Once the cap is broken thunderstorms should develop.

Sunday was to trend precipitation chances down, while keeping
some chance to the far southeast Texas Panhandle.

Next large scale system comes on shore early next week and we
will see large scale ascent increasing across the region.
Available moisture is still good early next week with precipitable
water values in the 90th percentile and higher. Theta-e values
(700mb) are also decent for this time of year. Moisture shouldn't
be a problem. We are lacking surface features, weak lapse rates
(low CAPE), low bulk shear, and weak flow aloft are all present.
Thunderstorms may struggle Monday and Tuesday, so we shouldn't get
our hopes up too much, but we could see some showers and hence
the PoPs in the forecast. Much uncertainty Wednesday and
Thursday, but signal for rain in the region is there.

Seasonable temperatures are forecast through the entire package
favoring on the warm side of climatology.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/77
Hazardous weather outlook, Sep 20, 2:53 PM CST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
353 PM CDT Fri Sep 20 2019

OKZ001>003-TXZ001>020-317-210900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
353 PM CDT Fri Sep 20 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop today and tonight across
parts of the Oklahoma and Texas Panhandles. A few storms may
become strong to severe, with large hail and wind gusts to around
60 mph the primary hazards, especially in the southeastern Texas
Panhandle. In addition, the strongest storms will be capable of
producing heavy to very heavy rainfall, which may lead to
localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across much of the Oklahoma and Texas
Panhandles Saturday through early Sunday morning, and then off and
on again Monday afternoon through Thursday night. A few storms
may become strong to severe on Saturday, with large hail and
damaging winds the primary hazards. In addition, the strongest
storms will be capable of producing heavy rainfall, which may lead
to localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 20, 4:49 PM CST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
549 PM CDT Fri Sep 20 2019

TXZ001-006-011-202315-
Hartley TX-Dallam TX-Oldham TX-
549 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM...
SOUTHEASTERN DALLAM AND HARTLEY COUNTIES UNTIL 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles east of Amistad to 8 miles southeast
of Romero to 13 miles north of Glenrio. Movement was northeast at 50
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dalhart, Hartley, Channing and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3548 10304 3555 10300 3588 10297 3641 10228
      3566 10226 3531 10278 3528 10304
TIME...MOT...LOC 2249Z 222DEG 46KT 3584 10284 3564 10283 3537 10308

LG
Special weather statement, Sep 20, 7:12 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
812 PM CDT Fri Sep 20 2019

TXZ011-016-210145-
Deaf Smith TX-Oldham TX-
812 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM AND WESTERN DEAF
SMITH COUNTIES UNTIL 845 PM CDT...

At 812 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Adrian to 10 miles
southeast of Glenrio. Movement was east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Adrian, Simms and Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3496 10304 3544 10290 3563 10250 3563 10241
      3475 10261 3475 10304
TIME...MOT...LOC 0112Z 248DEG 27KT 3541 10282 3506 10291

TLH
Special weather statement, Sep 20, 8:19 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
919 PM CDT Fri Sep 20 2019

TXZ016-210245-
Deaf Smith TX-
919 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY
UNTIL 945 PM CDT...

At 918 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Bootleg, or 13 miles northwest of Friona, moving
east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10297 3483 10300 3496 10267 3475 10259
TIME...MOT...LOC 0218Z 253DEG 16KT 3477 10289

TLH
Special weather statement, Sep 20, 8:48 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
948 PM CDT Fri Sep 20 2019

TXZ016-210315-
Deaf Smith TX-
948 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH COUNTY
UNTIL 1015 PM CDT...

At 948 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bootleg, or 12 miles north of Friona, moving east at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10275 3488 10279 3500 10240 3475 10233
TIME...MOT...LOC 0248Z 257DEG 21KT 3482 10269

TLH
Special weather statement, Sep 20, 9:35 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1035 PM CDT Fri Sep 20 2019

TXZ016-210400-
Deaf Smith TX-
1035 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH COUNTY
UNTIL 1100 PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hereford, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hereford and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3484 10257 3508 10242 3502 10217 3488 10217
      3475 10237 3475 10246
TIME...MOT...LOC 0335Z 226DEG 31KT 3484 10243

TLH

The radar

The Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 03:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
September 20, 9:40 PM CST
Where
Deaf Smith County, Hereford
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.820, -102.400

Numerous tree branches were blown down in Hereford. Power lines were downed. The strong winds also caused the collapse of an unknown type of building structure.

Thunderstorm Wind, Deaf Smith

When
September 20, 9:40 PM CST
Where
Deaf Smith County, 1.84 mi WNW of Hereford
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -102.430

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856726, 856727.